Letters to Editor Anesth Analg 1976;55:709‑12. Atlee JL 3rd, Bosjnak ZJ. Mechanisms for cardiac dysrhythmias during anesthesia. Anesthesiology 1990;72:347‑74. 3. Katz RL, Katz GJ. Surgical infiltration of pressor drugs and their interaction with volatile anaesthetics. Br J Anaesth 1966;38:712‑8. 4. Wanamaker HH, Arandia HY, Wanamaker HH. Epinephrine hypersensitivity‑induced cardiovascular crisis in otologic surgery. Otolaryngol Head Neck Surg 1994;111:841‑4. 5. Woldorf NM, Pastore PN. Extreme epinephrine sensitivity with a general anesthesia. Arch Otolaryngol 1972;96:272‑7. 6. Murthy HS, Rao GS. Cardiovascular responses to scalp infiltration with different concentrations of epinephrine with or without lidocaine during craniotomy. Anesth Analg 2001;92:1516‑9. 7. Hardwicke JT, Jordan RW, Skillman JM. Infiltration of epinephrine in reduction mammoplasty: A systematic review of the literature. Plast Reconstr Surg 2012;130:773‑8. 8. Thomas SS, Srivastava S, Nancarrow JD, Mohmand MH.Dilute adrenaline infiltration and reduced blood loss in reduction mammaplasty.Ann Plast Surg 1999;43:127‑31.
Access this article online Quick response code Website: www.ijaweb.org
Sinus arrest with intrathecal dexmedetomidine Sir, Dexmedetomidine, a highly selective α2 adrenoceptor agonist, is being increasingly used as an adjuvant in neuraxial blocks as it prolongs the sensory and motor block in a dose-dependent manner. Severe bradycardia and cardiac arrest has been reported with the intravenous use of dexmedetomidine.[2,3] However, severe bradycardia progressing to sinus arrest after intrathecal administration of dexmedetomidine has not been reported. A 40-year-old female, 155 cm in height and weighing 65 kg, was scheduled for total abdominal hysterectomy. She had been operated for myomectomy under spinal anaesthesia 5 years back. Her general physical examination and all routine investigations were unremarkable. Upon arrival in the operating room, monitors were attached and her vitals were recorded. A peripheral venous access was established and preloaded with 500 mL of Ringer lactate. The subarachnoid space was reached in the L2-L3 interspace using a 25G Quincke’s needle with the patient in the left lateral Indian Journal of Anaesthesia | Vol. 58 | Issue 2 | Mar-Apr 2014
position. After ensuring free flow of cerebrospinal fluid, 2.5 mL of hyperbaric bupivacaine with 10 µg of dexmedetomidine was administered. The patient was positioned supine and oxygen was administered via a face mask at a rate of 5 L/min. The level of sensory block to pinprick was T10 after 2 min, and T6 was the highest level of sensory block achieved. The surgery commenced and the patient’s heart rate remained in the range of 50-60/min, with the blood pressure at around 130/80 mmHg. After about 70 min, when the surgeons were suturing the peritoneum, there was a sudden drop in her heart rate to 40/min. Immediately, the surgical handling was stopped and injection atropine 0.6 mg was given intravenously, to which there was no response for 3 min. Meanwhile, she complained of some discomfort in her epigastrium and her heart rate further dropped to 34/min while her blood pressure was 124/76 mmHg with SpO2 of 99%. Another dose of inj. atropine 0.6 mg was given intravenously but her heart rate dropped to 18/min over 5 s followed by sinus arrest. Then, the third dose of inj. atropine 0.6 mg was given, which led to an increase in her heart rate to 86/min. The level of sensory blockade was T10 at this time and the SpO2 was consistently 99%. The surgery was completed in the next 15 min uneventfully and the estimated blood loss was around 200 mL. The patient remained comfortable with a heart rate of around 74/min and blood pressure of 124/86 mmHg. Her post-operative Holter monitoring and echocardiography were unremarkable. Intrathecal dexmedetomidine when combined with spinal bupivacaine produces earlier onset and prolonged duration of sensory and motor block with excellent quality of post-operative analgesia without significant haemodynamic alterations.[1,4] Although episodes of sinus arrest and severe bradycardia progressing to asystole have been reported in patients receiving intravenous dexmedetomidine,[2,3] no severe cardiovascular complications have been observed with intrathecal dexmedetomidine. Two cases of bradycardia (heart rate 50/min) have been observed by Gupta et al. when they used 5 µg of dexmedetomidine as an intrathecal adjuvant for post-operative analgesia. The two very unusual features observed in our case were the time to the occurrence of sinus arrest and the high dose of atropine required for its treatment. As 1 h had elapsed between the intrathecal administration of drugs and the sinus arrest, sinus arrest due to sympathetic blockade due to bupivacaine was less 227
Letters to Editor
likely. The level of sensory block had also receded to T10 by that time. We therefore speculate that a centrally mediated decrease in sympathetic outflow and increase in parasympathetic outflow due to dexmedetomidine may be the cause. The patient’s autonomic response to peritoneal stretching could also be a contributing factor responsible for the severe bradycardia in this case. However, the bradycardia did not respond to the cessation of surgical handling and the usual dose of atropine. A fall in blood pressure and heart rate has been reported with various interventions like displacement of liver, insertion of hand into the peritoneal cavity, placement of packing and retraction of the wound edges. A vagally mediated reflex has been implicated in most cases, but exact pathways have not been established so far. To conclude, although dexmedetomidine is an attractive intrathecal adjuvant for post-operative analgesia, we recommend meticulous use of this drug with vigilant monitoring in the operating room as well as in the post-anaesthesia care unit keeping in mind the possibility of delayed occurrence of severe bradycardia.
Tripat Kaur Bindra, Simarjot Singh Sarin1, Ruchi Gupta, Shubhdeep Departments of Anaesthesia and Critical Care and 1Cardiology, Sri Guru Ram Das Institute of Medical Sciences and Research, Sri Amritsar, Punjab, India Address for correspondence: Dr. Tripat Kaur Bindra, 4735A, Guru Nanak Wara, Amritsar, Punjab, India. E-mail: [email protected]
Al-Mustafa MM, Abu-Halaweh SA, Aloweidi AS, Murshidi MM, Ammari BA, Awwad ZM, et al. Effect of dexmedetomidine added to spinal bupivacaine for urological procedures. Saudi Med J 2009;30:365-70. 2. Bharati S, Pal A, Biswas C, Biswas R. Incidence of cardiac arrest increases with the indiscriminate use of dexmedetomidine: A case series and review of published case reports. Acta Anaesthesiol Taiwan 2011;49:165-7. 3. Ingersoll-Weng E, Manecke GR Jr, Thistlethwaite PA. Dexmedetomidine and cardiac arrest. Anesthesiology 2004;100:738-9. 4. Kanazi GE, Aouad MT, Jabbour-Khoury SI, Al Jazzar MD, Alameddine MM, Al-Yaman R, et al. Effect of low-dose dexmedetomidine or clonidine on the characteristics of bupivacaine spinal block. Acta Anaesthesiol Scand 2006;50:222-7. 5. Gupta R, Bogra J, Verma R, Kohli M, Kushwaha JK, Kumar S. Dexmedetomidine as an intrathecal adjuvant for postoperative analgesia. Indian J Anaesth 2011;55:347-51. 6. Doyle DJ, Mark PW. Reflex bradycardia during surgery. Can J Anaesth 1990;37:219-22. 228
Access this article online Quick response code Website: www.ijaweb.org
Anaesthetic management of a case of distal myopathy Sir, Congenital myopathies are a group of rare genetic disorders characterized by a defect in the contractile apparatus of the myocytes. We describe the case of a patient with distal myopathy taken up for total abdominal hysterectomy under general anesthesia as patient refused for neuraxial blockade. A 36‑years‑old female patient diagnosed to have abdominal leiomyosarcoma was planned for total abdominal hysterectomy under general anesthesia. On evaluation the patient gave a history of progressive weakness and thinning of distal aspect of both upper and lower limbs for the last 10 years. She had not sought any medical attention for these complaints. On examination, she was thin built with a BMI of 20. She was haemodynamically stable and had an adequate airway. She had atrophy of distal hand muscles with bilateral claw hands. She also had bilateral foot drop with a high stepping gait [Figure 1a and b]. Deep tendon reflexes, sensory nervous system, cranial nerves and spine examination were normal. Her routine investigations, chest X‑ray and ECG were normal. Electrophysiological studies were suggestive of distal myopathy with normal proximal muscles and sensory system.
Figure 1: Distal myopathy (with clawing of hand and foot drop) (a) Clawing of hand. (b) Foot drop Indian Journal of Anaesthesia | Vol. 58 | Issue 2 | Mar-Apr 2014
Copyright of Indian Journal of Anaesthesia is the property of Medknow Publications & Media Pvt. Ltd. and its content may not be copied or emailed to multiple sites or posted to a listserv without the copyright holder's express written permission. However, users may print, download, or email articles for individual use.